Advertisement

Mathematical Programming

, Volume 175, Issue 1–2, pp 1–27 | Cite as

Eventual convexity of probability constraints with elliptical distributions

  • Wim van AckooijEmail author
  • Jérôme Malick
Full Length Paper Series A

Abstract

Probability constraints are often employed to intuitively define safety of given decisions in optimization problems. They simply express that a given system of inequalities depending on a decision vector and a random vector is satisfied with high enough probability. It is known that, even if this system is convex in the decision vector, the associated probability constraint is not convex in general. In this paper, we show that some degree of convexity is still preserved, for the large class of elliptical random vectors, encompassing for example Gaussian or Student random vectors. More precisely, our main result establishes that, under mild assumptions, eventual convexity holds, i.e. the probability constraint is convex when the safety level is large enough. We also provide tools to compute a concrete convexity certificate from nominal problem data. Our results are illustrated on several examples, including the situation of polyhedral systems with random technology matrices and arbitrary covariance structure.

Keywords

Probability constraints Convex analysis Elliptical distributions Stochastic optimization 

Mathematics Subject Classification

90C15 90C25 65K10 

Notes

Acknowledgements

We are thankful for the constructive comments from two anonymous referees and the associate editor. We would like to acknowledge the financial support of PGMO (Gaspard Monge Program for Optimization and operations research) of the Hadamard Mathematic Foundation, through the project “Advanced nonsmooth optimization methods for stochastic programming”.

References

  1. 1.
    Arnold, T., Henrion, R., Möller, A., Vigerske, S.: A mixed-integer stochastic nonlinear optimization problem with joint probabilistic constraints. Pac. J. Optim. 10, 5–20 (2014)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Bank, B., Guddat, J., Klatte, D., Kummer, B., Tammer, K.: Non-Linear Parametric Optimization. Birkhäuser, Basel (1982)zbMATHGoogle Scholar
  3. 3.
    Ben-Tal, A., Nemirovski, A.: Robust solutions of linear programming problems contaminated with uncertain data. Math. Program. Ser. A 88, 411–424 (2000)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Brascamp, H., Lieb, E.: On extensions of the Brunn–Minkowski and Prékopa–Leindler theorems, including inequalities for log-concave functions and with an application to the diffusion equations. J. Funct. Anal. 22, 366–389 (1976)zbMATHGoogle Scholar
  5. 5.
    Bremer, I., Henrion, R., Möller, A.: Probabilistic constraints via SQP solver: application to a renewable energy management problem. CMS 12, 435–459 (2015)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Calafiore, G.C., Campi, M.C.: The scenario approach to robust control design. IEEE Trans. Automat. Control 51, 742–753 (2006)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Daníelsson, J., Jorgensen, B., Samorodnitsky, G., Sarma, M., de Vries, C.G.: Fat tails, VaR and subadditivity. J. Econom. 172, 283–291 (2013)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Dentcheva, D.: Optimisation models with probabilistic constraints. In: Shapiro, A., Dentcheva, D., Ruszczyński, A. (eds.) Lectures on Stochastic Programming. Modeling and Theory, MPS-SIAM Series on Optimization, vol. 9, pp. 87–154. SIAM and MPS, Philadelphia (2009)Google Scholar
  9. 9.
    Dentcheva, D., Martinez, G.: Regularization methods for optimization problems with probabilistic constraints. Math. Program. (Ser. A) 138(1–2), 223–251 (2013)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Dentcheva, D., Prékopa, A., Ruszczyński, A.: Concavity and efficient points for discrete distributions in stochastic programming. Math. Program. 89, 55–77 (2000)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Diniz, A. L., Henrion, R.: On probabilistic constraints with multivariate truncated Gaussian and lognormal distributions. Energy Systems 8(1), 149–167 (2017)Google Scholar
  12. 12.
    Ermoliev, Y., Ermolieva, T., Macdonald, G., Norkin, V.: Stochastic optimization of insurance portfolios for managing exposure to catastrophic risk. Ann. Oper. Res. 99, 207–225 (2000)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Fang, K., Kotz, S., Ng, K.W.: Symmetric Multivariate and Related Distributions, Monographs on Statistics and Applied Probability, vol. 36, 1st edn. Springer-Science, Berlin (1990)Google Scholar
  14. 14.
    Farshbaf-Shaker MH, Henrion R, Hömberg D (2017) Properties of chance constraints in infinite dimensions with an application to pde constrained optimization. Set Valued Var. Anal.  https://doi.org/10.1007/s11228-017-0452-5
  15. 15.
    Garnier, J., Omrane, A., Rouchdy, Y.: Asymptotic formulas for the derivatives of probability functions and their Monte Carlo estimations. Eur. J. Oper. Res. 198, 848–858 (2009).  https://doi.org/10.1016/j.ejor.2008.09.026 MathSciNetzbMATHGoogle Scholar
  16. 16.
    Geletu, A., Hoffmann, A., Klöppel, M., Li, P.: A tractable approximation of non-convex chance constrained optimization with non-gaussian uncertainties. Eng. Optim. 47(4), 495–520 (2015)MathSciNetGoogle Scholar
  17. 17.
    Hantoute, A., Henrion, R., Pérez-Aros, P.: Subdifferential characterization of continuous probability functions under gaussian distribution. Submitted preprint: https://arxiv.org/pdf/1705.10160.pdf pp. 1–27 (2017)
  18. 18.
    Henrion, R., Möller, A.: Optimization of a continuous distillation process under random inflow rate. Comput. Math. Appl. 45, 247–262 (2003)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Henrion, R., Möller, A.: A gradient formula for linear chance constraints under Gaussian distribution. Math. Oper. Res. 37, 475–488 (2012).  https://doi.org/10.1287/moor.1120.0544 MathSciNetzbMATHGoogle Scholar
  20. 20.
    Henrion, R., Strugarek, C.: Convexity of chance constraints with independent random variables. Comput. Optim. Appl. 41, 263–276 (2008)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Henrion, R., Strugarek, C.: Convexity of chance constraints with dependent random variables: the use of copulae. In: Bertocchi, M., Consigli, G., Dempster, M. (eds.) Stochastic Optimization Methods in Finance and Energy: New Financial Products and Energy Market Strategies, International Series in Operations Research and Management Science, pp. 427–439. Springer, New York (2011)Google Scholar
  22. 22.
    Hong, L., Yang, Y., Zhang, L.: Sequential convex approximations to joint chance constrained programed: a monte carlo approach. Oper. Res. 3(59), 617–630 (2011)zbMATHGoogle Scholar
  23. 23.
    Kataoka, S.: A stochastic programming model. Econometrica 31, 181–196 (1963)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Kibzun, A., Uryas’ev, S.: Differentiability of probability function. Stoch. Anal. Appl. 16, 1101–1128 (1998).  https://doi.org/10.1080/07362999808809581 MathSciNetzbMATHGoogle Scholar
  25. 25.
    Kogan, A., Lejeune, M.A.: Threshold boolean form for joint probabilistic constraints with random technology matrix. Math. Program. 147(1–2), 391–427 (2014)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Kogan, A., Lejeune, M.A., Luedtke, J.: Erratum to: Threshold boolean form for joint probabilistic constraints with random technology matrix. Math. Program. 155(1), 617–620 (2016)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Landsman, Z.M., Valdez, E.A.: Tail conditional expectations for elliptical distributions. N. Am. Actuar. J. 7(4), 55–71 (2013)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Lejeune, M., Margot, F.: Solving chance-constrained optimization problems with stochastic quadratic inequalities. Oper. Res. 64(4), 939–957 (2016)Google Scholar
  29. 29.
    Lejeune, M.A.: Pattern-based modeling and solution of probabilistically constrained optimization problems. Oper. Res. 60(6), 1356–1372 (2012)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Lejeune, M.A., Noyan, N.: Mathematical programming approaches for generating p-efficient points. Eur. J. Oper. Res. 207(2), 590–600 (2010)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Lubin, M., Bienstock, D., Vielna, J.P.: Two-sided linear chance constraints and extensions. Arxiv 1507(01995), 1–19 (2016)Google Scholar
  32. 32.
    Luedtke, J.: A branch-and-cut decomposition algorithm for solving chance-constrained mathematical programs with finite support. Math. Program. 146(1–2), 219–244 (2014)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Luedtke, J., Ahmed, S.: A sample approximation approach for optimization with probabilistic constraints. SIAM J. Optim. 19, 674–699 (2008)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Marti, K.: Differentiation of probability functions: the transformation method. Comput. Math. Appl. 30, 361–382 (1995).  https://doi.org/10.1016/0898-1221(95)00113-1 MathSciNetzbMATHGoogle Scholar
  35. 35.
    Morgan, D., Eheart, J., Valocchi, A.: Aquifer remediation design under uncertainty using a new chance constraint programming technique. Water Resour. Res. 29, 551–561 (1993)Google Scholar
  36. 36.
    Naor, A., Romik, D.: Projecting the surface measure of the sphere of \(\ell _p^n\). Ann. I.H. Poincaré 39(2), 241–261 (2003).  https://doi.org/10.1016/S0246-0203(02)00008-0
  37. 37.
    Nemirovski, A., Shapiro, A.: Convex approximations of chance constrained programs. SIAM J. Optim. 17(4), 969–996 (2006)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Pagnoncelli, B., Ahmed, S., Shapiro, A.: Sample average approximation method for chance constrained programming: theory and applications. J. Optim. Theory Appl. 142, 399–416 (2009)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Prékopa, A.: Programming under probabilistic constraints with a random technology matrix. Math. Oper. Stat. 5, 109–116 (1974)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Prékopa, A.: Stochastic Programming. Kluwer, Dordrecht (1995)zbMATHGoogle Scholar
  41. 41.
    Prékopa, A.: On the concavity of multivariate probability distributions functions. Oper. Res. Lett. 29, 1–4 (2001)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Prékopa, A.: Probabilistic programming. In: Ruszczyński, A., Shapiro, A. (eds.) Stochastic Programming, Handbooks in Operations Research and Management Science, vol. 10, pp. 267–351. Elsevier, Amsterdam (2003)Google Scholar
  43. 43.
    Raik, E.: The differentiability in the parameter of the probability function and optimization of the probability function via the stochastic pseudogradient method (Russian). Izvestiya Akad. Nayk Est. SSR Phis. Math. 24(1), 3–6 (1975)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Rinott, Y.: On the convexity of measures. Ann. Probab. 4, 1020–1026 (1976)MathSciNetzbMATHGoogle Scholar
  45. 45.
    Royset, J., Polak, E.: Extensions of stochastic optimization results to problems with system failure probability functions. J. Optim. Theory Appl. 133(1), 1–18 (2007)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Shapiro, A., Dentcheva, D., Ruszczyński, A.: Lectures on Stochastic Programming, Modeling and Theory, MPS-SIAM Series on Optimization, vol. 9. SIAM and MPS, Philadelphia (2009)zbMATHGoogle Scholar
  47. 47.
    Uryas’ev, S.: Derivatives of probability functions and integrals over sets given by inequalities. J. Comput. Appl. Math. 56(1–2), 197–223 (1994).  https://doi.org/10.1016/0377-0427(94)90388-3 MathSciNetzbMATHGoogle Scholar
  48. 48.
    Uryas’ev, S.: Derivatives of probability functions and some applications. Ann. Oper. Res. 56, 287–311 (1995)MathSciNetGoogle Scholar
  49. 49.
    Uryas’ev, S.: Derivatives of probability and integral functions: General theory and examples. In: Floudas, C.A., Pardalos, P.M. (eds.) Encyclopedia of Optimization, 2nd edn, pp. 658–663. Springer, New York (2009)Google Scholar
  50. 50.
    van Ackooij, W.: Eventual convexity of chance constrained feasible sets. Optimization (J. Math. Program. Oper. Res.) 64(5), 1263–1284 (2015).  https://doi.org/10.1080/02331934.2013.855211 MathSciNetzbMATHGoogle Scholar
  51. 51.
    van Ackooij, W.: Convexity statements for linear probability constraints with gaussian technology matrices and copulæ correlated rows. ResearchGate pp. 1–19 (2017).  https://doi.org/10.13140/RG.2.2.11723.69926
  52. 52.
    van Ackooij, W., Berge, V., de Oliveira, W., Sagastizábal, C.: Probabilistic optimization via approximate p-efficient points and bundle methods. Comput. Oper. Res. 77, 177–193 (2017).  https://doi.org/10.1016/j.cor.2016.08.002 MathSciNetzbMATHGoogle Scholar
  53. 53.
    van Ackooij, W., Frangioni, A., de Oliveira, W.: Inexact stabilized Benders’ decomposition approaches: with application to chance-constrained problems with finite support. Comput. Optim. Appl. 65(3), 637–669 (2016).  https://doi.org/10.1007/s10589-016-9851-z MathSciNetzbMATHGoogle Scholar
  54. 54.
    van Ackooij, W., Henrion, R.: Gradient formulae for nonlinear probabilistic constraints with Gaussian and Gaussian-like distributions. SIAM J. Optim. 24(4), 1864–1889 (2014)MathSciNetzbMATHGoogle Scholar
  55. 55.
    van Ackooij, W., Henrion, R.: (Sub-)gradient formulae for probability functions of random inequality systems under Gaussian distribution. SIAM J. Uncertain. Quantif. 5(1), 63–87 (2017)MathSciNetzbMATHGoogle Scholar
  56. 56.
    van Ackooij, W., Henrion, R., Möller, A., Zorgati, R.: Joint chance constrained programming for hydro reservoir management. Optim. Eng. 15, 509–531 (2014)MathSciNetzbMATHGoogle Scholar
  57. 57.
    van Ackooij, W., Malick, J.: Second-order differentiability of probability functions. Optim. Lett. 11(1), 179–194 (2017).  https://doi.org/10.1007/s11590-016-1015-7 MathSciNetzbMATHGoogle Scholar
  58. 58.
    van Ackooij, W., de Oliveira, W.: Level bundle methods for constrained convex optimization with various oracles. Comput. Optim. Appl. 57(3), 555–597 (2014)MathSciNetzbMATHGoogle Scholar
  59. 59.
    van Ackooij, W., de Oliveira, W.: Convexity and optimization with copulæ structured probabilistic constraints. Optim. J. Math. Program. Oper. Res. 65(7), 1349–1376 (2016).  https://doi.org/10.1080/02331934.2016.1179302 zbMATHGoogle Scholar
  60. 60.
    van Ackooij, W., Sagastizábal, C.: Constrained bundle methods for upper inexact oracles with application to joint chance constrained energy problems. SIAM J. Optim. 24(2), 733–765 (2014)MathSciNetzbMATHGoogle Scholar
  61. 61.
    Zadeh, Z.M., Khorram, E.: Convexity of chance constrained programming problems with respect to a new generalized concavity notion. Ann. Oper. Res. 196(1), 651–662 (2012)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature and Mathematical Optimization Society 2018

Authors and Affiliations

  1. 1.OSIRIS, EDF R&DPalaiseau CedexFrance
  2. 2.CNRS, LJKGrenobleFrance

Personalised recommendations